A hallucination is a distorted sensory perception. There are many different types of hallucinations, including auditory, olfactory, tactile, gustatory (involving the sense of taste), hypnagogic (vivid dream at the onset of sleep), hypnopompic (vivid dream on awakening), kinesthetic (involving a sense of bodily movement), somatic (the perception of a physical experience occurring within the body), and lilliputian (in which objects seem smaller than they actually are).
Drug-induced hallucinations tend to be visual. Other forms of drug-induced hallucinations, however, include unformed tinnitus (ringing or other sound in the ears) and hearing bangs, thuds, whistles, singing, or even music not actually there. Hallucinations can be an isolated adverse effect of a drug or medication, but more commonly occur as a result of drug-induced psychosis.
Hallucinations are sometimes re-experienced as ‘flashbacks’, although usually after the use of recreational drugs such as lysergic acid diethylamide (LSD), cannabis, and methylenedioxymethamphetamine (ecstasy). Ketamine and other drugs in its class (such as tiletamine and phencyclidine [PCP]) may have legitimate medical (and/or veterinary) uses, but they can also cause flashbacks (and are also used recreationally).
The top ten licit drugs or drug classes associated with hallucinations are:
- Selective serotonin reuptake inhibitors (SSRIs)
- Tramadol (Ultram, Ultracet, Tramal)
- Bupropion (Wellbutrin, Zyban, aka. amfebutamone)
- Venlafaxine (Effexor)
- Quinolones (Ciprofloxacin [Cipro], among others)
- Proton pump inhibitors (omeprazole, rabeprazole, among others)
- Clarithromycin (Biaxin, Klaricid, Claridar, Claripen, Clacid, among others)
- Zopiclone (Lunesta, Imovane, Zimovane)
- Ropinirole (Requip)
- Beta-adrenoreceptor antagonists
Other drugs of note include:
- Miscarinic antagonists such as procyclidine and benzhexol
- Anti-parkinsonian drugs such as levodopa, ropinirole, and pergolide
- Donezepil (used to treat Alzheimer’s)
- Opiates and opioids such as pentazocine and pethidine
The elderly and those with a history of psychiatric illness are at increased risk of experiencing drug-induced hallucinations, but it is sometimes difficult to determine whether a hallucination was caused by a drug or an underlying illness. If a causative drug can be identified, drug-induced hallucinations will usually discontinue after withdrawal of the drug.